JOURNAL ARTICLE

Valproate-induced hyperammonemic encephalopathy: a case report and brief review of the literature

K Kiran Sunkavalli, Fahad M Iqbal, Balwinder Singh, Jayanth Koneru
American Journal of Therapeutics 2013, 20 (5): 569-71
21248614
Almost 50 years after its discovery, valproic acid remains a mainstay in the treatment of epilepsy, both alone and in combination with other anticonvulsants. It is also associated with a hyperammonemic encephalopathy, when used in combination with other drugs. We present a case of valproate-induced hyperammonemic encephalopathy in a patient on multiple anticonvulsant and psychotropic medications. The patient presented with altered mental status and became progressively more obtunded and finally began to experience seizures. Her symptoms resolved with the discontinuation of valproic acid and with supportive care.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
21248614
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"